Format

Send to

Choose Destination
Int J Gen Med. 2013 Aug 19;6:703-6. doi: 10.2147/IJGM.S49657. eCollection 2013.

Metformin-induced mixed hepatocellular and cholestatic hepatic injury: case report and literature review.

Author information

1
Liver Unit, Haifa, Israel ; Department of Gastroenterology, Haifa, Israel ; Department of Internal Medicine A, Rambam Health Care Campus, Haifa, Israel.

Abstract

INTRODUCTION:

Metformin is a first-line drug choice for the treatment of type 2 diabetes mellitus (DM-2). Metformin-induced hepatotoxicity has rarely been reported. We report on a case of metformin-induced mixed hepatocellular and cholestatic liver injury in an elderly patient with DM-2 as well as review and summarize case reports of metformin hepatotoxicity available in English on the PubMed database.

CASE:

After receiving metformin 850 mg/day for 2 weeks, a 78-year-old male presented with a 10-day history of abdominal pain, vomiting, diarrhea, and jaundice. Laboratory analysis showed severe hepatocellular and cholestatic hepatic injury. Other causes for acute liver injury were ruled out. Discontinuation of metformin treatment led to significant subjective improvement after 1 week, and all hepatic abnormalities resolved by 2 months.

CONCLUSION:

Metformin is an important drug for the treatment of DM-2, which is also used for treatment of patients with fatty liver. It can, however, induce hepatocellular and cholestatic hepatic injury; both physicians and patients should be aware of this potential side effect.

KEYWORDS:

cholestasis; hepatocellular liver injury; hepatotoxicity; metformin

Supplemental Content

Full text links

Icon for Dove Medical Press Icon for PubMed Central
Loading ...
Support Center